Man nearly dies in Limerick after injecting steroids

Eugene Phelan


Eugene Phelan

Man nearly dies in Limerick after injecting steroids
A LIMERICK man who collapsed and nearly died in the city is believed to have injected steroids in a local gym.

A LIMERICK man who collapsed and nearly died in the city is believed to have injected steroids in a local gym.

Two days after he was given the ‘enhancement drugs’ in a local gym, he was rushed to the Regional Hospital and ended up in intensive care, with his family at one stage fearing for his survival.

Gardai are aware of the situation but it is not clear if there is an official investigation under way, or if a complaint has been made.

Concerned friends of the man allege he was given the steroids in a gym, and less than 48 hours after injecting the substances collapsed and nearly died.

Dave Mahedy, director of sport and recreation at UL, warned people who take steroids: “It is very dangerous – you are dicing with life or death when you go down that road of taking steroids. It is one thing when they are prescribed by a doctor for some condition, but if they are not monitored by a professional you could have a major health problem and I would warn people to stay well away from them.”

A friend of the man said: “People taking steroids in Limerick is rampant. There is an obsession with appearance and body shape. Most of the steroids are coming down from Northern Ireland and lots of people are taking them.”

He said that his friend joined the gym to tone up and that the steroids he took came via the internet.

It is alleged that the man was given the steroids in the gym less than 48 hours later, and ended up in hospital for almost two weeks, most of it in the intensive care unit.

“It is crazy,” said another gym member who did not wish to be identified. “Guys are paying up to €100 euro and they have no idea what is being pumped into them. The profits are bigger than the drug sales in the streets. Nothing will be done until someone dies.

“They use a room in the back, but it is obvious to anyone who is training who is taking and not taking steroids.

“This was very close, it was touch and go for days, his organs collapsed and only for the great medical treatment at the Regional, he might not have made it.”

When contacted, Mr Mahedy, who is based at the UL Arena - which has no connection whatsoever to the incident - said he could only guess at the number of people using steroids, “either to look like Charles Atlas or improve their sporting performance”.

“I have no concrete evidence but I have no doubt it is happening. One of the problems is that guys take these drugs and they see an immediate impact and say ‘God if a spoon can do this, what if I take two the next time’?

“We would warn anyone not to take steroids. The end results can be horrendous, no one knows what side effects you will end up with,” he added.

He also warned young people about the dangers of taking Creatine or any other substances.

Stick to normal training and eating natural foods, he advised.